Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 192, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 21, 2018, 4:24 PM CDT for Fayette County, Shelby County, Tipton County, Tennessee; Mississippi County, Arkansas. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2018, 4:24 PM CDT (21:24 UTC)
- Expired
- Jun 21, 2018, 5:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mississippi County, AR, Fayette County, TN, Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 16 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:27 PM CDT | TSTM WND DMG | 4 Wnw Millington, TN | TREES DOWN AT HERRING HILL ROAD AND SAINT PAUL ROAD. |
| Jun 21, 4:33 PM CDT | TSTM WND DMG | 3 W Millington, TN | TREES DOWN AT INTERSECTION OF SHELBY ROAD AND SHAKERAG ROAD. TIME OF EVENT IS RADAR ESTIMATED. |
| Jun 21, 4:43 PM CDT | TSTM WND DMG | 4 Ne Millington, TN | TREES DOWN AT THE INTERSECTION OF MUDVILLE AND EDMOND ORGILL ROADS. |
| Jun 21, 4:43 PM CDT | TSTM WND DMG | 4 Nw Arlington, TN | TREES DOWN AT THE INTERSECTION OF PLEASANT RIDGE AND OSBORN ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 1:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
304
WUUS54 KMEG 212124
SVRMEG
ARC093-TNC047-157-167-212200-
/O.NEW.KMEG.SV.W.0192.180621T2124Z-180621T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
424 PM CDT THU JUN 21 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
South central Mississippi County in eastern Arkansas...
Southern Tipton County in southwestern Tennessee...
Northwestern Fayette County in southwestern Tennessee...
Northeastern Shelby County in southwestern Tennessee...
* Until 500 PM CDT.
* At 424 PM CDT, a severe thunderstorm was located 7 miles south of
Wilson, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bartlett, Millington, Wilson, Meeman Shelby Forest State Park,
Lakeland, Arlington, Munford, Brighton, Dixonville, Tipton, Atoka,
Mason, Gallaway, Gilt Edge, Braden, Barretville, Egypt, Griffin
Corner, Quito and Golden Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3542 9017 3543 9015 3544 9016 3551 9014
3558 9005 3554 8991 3544 8950 3531 8954
3519 8961 3535 9010 3538 9007 3541 9011
3541 9014 3538 9014 3537 9016 3538 9018
3539 9018
TIME...MOT...LOC 2124Z 290DEG 36KT 3546 9001
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
570
WWUS54 KMEG 212133
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
433 PM CDT THU JUN 21 2018
ARC093-TNC047-157-167-212200-
/O.CON.KMEG.SV.W.0192.000000T0000Z-180621T2200Z/
Mississippi AR-Tipton TN-Fayette TN-Shelby TN-
433 PM CDT THU JUN 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTH CENTRAL MISSISSIPPI...SOUTHERN TIPTON...NORTHWESTERN
FAYETTE AND NORTHEASTERN SHELBY COUNTIES...
At 433 PM CDT, a severe thunderstorm was located near Munford, or
near Millington, moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Bartlett, Millington, Meeman Shelby Forest State Park, Lakeland,
Arlington, Munford, Brighton, Dixonville, Tipton, Atoka, Mason,
Gallaway, Gilt Edge, Braden, Barretville, Egypt, Griffin Corner,
Quito, Redwood and Rosemark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3542 9017 3543 9015 3543 9012 3549 9009
3557 9002 3554 8991 3544 8950 3531 8954
3519 8961 3535 9010 3538 9007 3541 9011
3541 9014 3538 9014 3537 9016 3538 9018
3539 9018
TIME...MOT...LOC 2133Z 290DEG 36KT 3543 8990
HAIL...1.00IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:10 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 21, 2:10 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Memphis TN 210 PM CDT Thu Jun 21 2018 .DISCUSSION... The Midsouth was becoming increasingly unstable ahead of an approaching cold front extending from southeast Missouri into central Arkansas. Radar showing spotty convection forming along and ahead of the boundary with one lone severe storm. In the wake of the overnight precipitation skies were currently a mix of cu and sun over the area with temperatures in 80s. Dewpoints were in the low 70's and winds were breezy from the west southwest. SPC meso-analysis was indicated CAPE amounts of 1000 to 2000 j/kg with effective bulk shear of 35 kts. For this afternoon through tonight...CAMs are agreement that current storms will intensify and congeal into a broken line over the remaining afternoon hours and into the evening as the front tracks through the region. A few storms likely to produce damaging winds and large hail. A SVR watch has been issued through 9pm for most of the CWA. Activity should scour out the atmosphere across the northern and western counties by late this evening...leaving higher pops to remain across North Mississippi after midnight. Overnight lows will drop to around 70F with some patchy fog forming. General rainfall totals will range between a half to potentially two inches. Friday through Sunday...models are in very good agreement that the current upper level low in northern Missouri with drop into the St. Louis area tonight...then slowly track towards the Eastern Great Lakes through Saturday becoming an open wave. This will leave a west northwest upper flow over the Midsouth of 30-50kts with embedded shortwaves likely to trigger new storms. The first of these disturbances will arrive tomorrow night and a second late Saturday into early Sunday. So rain chances will continue to be stout this weekend shifting from the southern counties to the northern counties as the aforementioned upper low pulls northeast. A few strong to severe storms will also suffice in this better sheared environment. Temperatures from precipitation and lingering cloud cover will be seasonal with highs ranging from the mid 80s to near 90...with lows in the upper 60s and low 70s. Monday through next Thursday...expected daily rain chances to slowly dwindle this period as long range model solutions show upper heights building. 90F+ temperatures will return along with triple digit heat indices. Heat advisories may be required for portions of the area. JAB && .AVIATION.../18z TAFs/ VFR cigs have returned to all terminals as of late morning as the low stratus has mixed out. The atmosphere continues to quickly destabilize as heating combines with a moist airmass and approaching upper low/mid level height falls. As a result, convection is developing across north central Arkansas early this afternoon. Storms should increase in coverage and intensity and impact the terminals from northwest to southeast through the afternoon and evening. Added tempos for thunder to cover this threat. A few severe storms may occur this afternoon as well with strong wind gusts and hail possible. Gusty southwest winds will continue across the region this afternoon. Convection will end later this evening with lingering mid level cloud cover. Still expecting VFR conditions at all sites except KTUP, where some IFR cigs should develop after 09z. Decks will gradually lift back to MVFR Saturday morning at KTUP and remain VFR elsewhere. Winds should weaken overnight but increase again to around 10 kts from the west on Saturday. JLH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 21, 2:08 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 208 PM CDT Thu Jun 21 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-222115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 208 PM CDT Thu Jun 21 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a slight risk for severe thunderstorms this afternoon and this evening across a large portion of the Midsouth. Damaging winds and large hail will be the main threats. Localized heavy rain will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong to severe storms will be possible again Friday into Sunday with passing disturbances. Damaging winds...large hail and heavy rainfall will be the primary threats. Triple digit heat indices are anticipated to return to the Midsouth next week. Heat advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this afternoon and evening and again throughout the weekend. JAB
In the hours before
Local storm report, Jun 21, 2:23 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
223 PM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL WALDENBURG 35.56N 90.93W
06/21/2018 E1.50 INCH POINSETT AR LAW ENFORCEMENT
PING PONG SIZED HAIL REPORTED BY LAW ENFORCEMENT IN
WALDENBURG ARKANSAS.
&&
HGWLocal storm report, Jun 21, 2:42 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
242 PM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND GST WALNUT RIDGE 36.07N 90.96W
06/21/2018 M51 MPH LAWRENCE AR AWOS
THERE WAS A 51 MPH PEAK WIND GUST REPORTED BY THE AWOS IN
WALNUT RIDGE.
&&
HGWLocal storm report, Jun 21, 3:13 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 2 SSW CASH 35.77N 90.95W
06/21/2018 E1.00 INCH CRAIGHEAD AR PUBLIC
QUARTER SIZED HAIL WAS REPORTED BETWEEN CASH AND PITTS
OFF OF HIGHWAY 18.
&&
HGWThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 9:19 PM CDT | Special Weather Statement | MEG | Carroll, Gibson, Weakley | 41 min |
| Jun 20, 10:05 PM CDT | Special Weather Statement | MEG | Henry | 40 min |
| Jun 21, 3:49 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 26 min |
| Jun 21, 4:01 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 44 min |
| Jun 21, 4:12 PM CDT | Severe Thunderstorm Warning | MEG | Lake, Obion | 20 min |
| Jun 21, 4:47 PM CDT | Special Weather Statement | MEG | Shelby | 43 min |
| Jun 21, 4:51 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 24 min |
| Jun 21, 5:12 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 17 min |
| Jun 21, 5:21 PM CDT | Special Weather Statement | MEG | Fayette | 39 min |
| Jun 21, 5:22 PM CDT | Special Weather Statement | MEG | Crockett, Haywood, Madison | 38 min |
| Jun 21, 5:27 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Henderson, Madison | 48 min |
| Jun 21, 5:30 PM CDT | Special Weather Statement | MEG | Shelby | 30 min |
| Jun 21, 5:51 PM CDT | Special Weather Statement | MEG | Hardeman | 54 min |
| Jun 21, 6:03 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Henderson, Madison | 42 min |
| Jun 21, 6:06 PM CDT | Special Weather Statement | MEG | Fayette | 39 min |
| Jun 21, 6:11 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman | 49 min |
| Jun 21, 6:13 PM CDT | Special Weather Statement | MEG | Chester, McNairy | 47 min |
| Jun 21, 6:28 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Decatur, Henderson | 32 min |
| Jun 21, 6:44 PM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 46 min |
| Jun 21, 6:52 PM CDT | Special Weather Statement | MEG | Hardin | 38 min |
| Jun 21, 1:36 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 39 min |
| Jun 21, 2:05 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 40 min |
| Jun 21, 2:10 PM CDT | Tornado Warning | MEG | Craighead, Poinsett | 35 min |
| Jun 21, 2:43 PM CDT | Severe Thunderstorm Warning | MEG | Poinsett | 32 min |
| Jun 21, 2:56 PM CDT | Severe Thunderstorm Warning | MEG | Poinsett | 34 min |
| Jun 21, 3:18 PM CDT | Flash Flood Warning | MEG | Craighead, Poinsett | 96 min |
| Jun 21, 3:29 PM CDT | Severe Thunderstorm Warning | MEG | Poinsett | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.